Alert archive / California / Flash Flood Warnings in 2008
Flash Flood Warning 3, NWS Sacramento, CA
NWS Sacramento, CA issued this flash flood warning at Oct 4, 2008, 5:18 PM PDT for Butte County, Plumas County, California. It was in force for 117 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Oct 4, 2008, 5:18 PM PDT (00:18 UTC)
- Expired
- Oct 4, 2008, 7:15 PM PDT
- In force
- 117 min
- Issued by
- NWS Sacramento, CA
- Area
- Storm-based polygon
- Flood severity
- None
Counties Butte County, CA, Plumas County, CA
The radar
The Beale AFB radar (KBBX), 44 km from the middle of the area, began a volume at 00:18 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Oakland, CA (KOAK), launched 00:00Z, 0.3 hours before the alert went out and 245 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 36 J/kg
- Mixed-layer CIN
- -5 J/kg
- Mixed-layer LCL
- 914 m above ground
- 0-6 km bulk shear
- 52 kt
- 0-1 km storm-relative helicity
- -2 m²/s²
- 0-3 km storm-relative helicity
- 51 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
000
WGUS56 KSTO 050018
FFWSTO
CAC007-063-050215-
/O.NEW.KSTO.FF.W.0003.081005T0018Z-081005T0215Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE SACRAMENTO CA
518 PM PDT SAT OCT 4 2008
THE NATIONAL WEATHER SERVICE IN SACRAMENTO HAS ISSUED A
* FLASH FLOOD WARNING FOR...
EAST CENTRAL BUTTE COUNTY IN NORTHERN CALIFORNIA...
THIS INCLUDES THE CITIES OF...PULGA...BRUSH CREEK RS...
SOUTHWESTERN PLUMAS COUNTY IN NORTHERN CALIFORNIA...
* UNTIL 715 PM PDT
* AT 508 PM PDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED
FLASH FLOODING FROM A MODERATE TO HEAVY SHOWERS OVER THE BURNED
SCARS FROM THIS PAST SUMMER.
* LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO STORRIE...
STIRLING CITY...BUCKS LAKE AND BELDEN
DEBRIS FLOWS ARE POSSIBLE IN THE VICINITY OF THESE BURN SCARS AND
CAN IMPACT TRAVEL ALONG AREA ROADWAYS. ESPECIALLY ALONG HIGHWAY
70...THE NORTH FORK FEATHER RIVER CANYON AND THE MIDDLE FORK FEATHER
RIVER CANYON.
DEBRIS FLOW...INCLUDING MUD AND ROCK SLIDES ARE EXPECTED WITH THIS
HEAVIER RAINFALL. MUD SLIDES AND ROCK SLIDES CAN POTENTIALLY TRAP
AND KILL PEOPLE CAUGHT IN THEIR PATHS.
LAT...LON 3994 12150 4006 12123 3977 12110 3954 12129
3978 12163
$$
JMC/CKP2 follow-up statements
000
WGUS76 KSTO 050135
FFSSTO
FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE SACRAMENTO CA
635 PM PDT SAT OCT 4 2008
CAC007-063-050215-
/O.CON.KSTO.FF.W.0003.000000T0000Z-081005T0215Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
PLUMAS CA-BUTTE CA-
635 PM PDT SAT OCT 4 2008
...A FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 715 PM PDT FOR EAST
CENTRAL BUTTE AND SOUTHWESTERN PLUMAS COUNTIES...
AT 626 PM PDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO
INDICATE SHOWERS OVER THE BURN AREAS. HOWEVER...SHOWERS HAVE BEGUN
TO WEAKEN OVER THE WARNED AREA.
LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO STORRIE...
STIRLING CITY...BUCKS LAKE AND BELDEN
DEBRIS FLOWS ARE STILL POSSIBLE IN THE VICINITY OF THESE BURN SCARS
AND CAN IMPACT TRAVEL ALONG AREA ROADWAYS. ESPECIALLY ALONG HIGHWAY
70...THE NORTH FORK FEATHER RIVER CANYON AND THE MIDDLE FORK FEATHER
RIVER CANYON.
DEBRIS FLOW...INCLUDING MUD AND ROCK SLIDES ARE EXPECTED WITH THIS
RAINFALL.
LAT...LON 3994 12150 4006 12123 3977 12110 3954 12129
3978 12163
$$
JMC/CKP000
WGUS76 KSTO 050208
FFSSTO
FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE SACRAMENTO CA
708 PM PDT SAT OCT 4 2008
CAC007-063-050217-
/O.EXP.KSTO.FF.W.0003.000000T0000Z-081005T0215Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
PLUMAS CA-BUTTE CA-
708 PM PDT SAT OCT 4 2008
...THE FLASH FLOOD WARNING WILL EXPIRE AT 715 PM PDT FOR EAST CENTRAL
BUTTE AND SOUTHWESTERN PLUMAS COUNTIES...
NATIONAL WEATHER SERVICE DOPPLER RADAR SHOWS RAIN DIMINISHING OVER
THE BURN SCAR AREAS OF PLUMAS AND BUTTE COUNTY. THEREFORE...THE
FLASH FLOOD WARNING FOR DEBRIS FLOWS WILL BE ALLOWED TO EXPIRE AT
715 PM.
MOTORISTS ARE STILL URGED TO CONTINUE TO USE EXTRA CAUTION.
LAT...LON 3994 12150 4006 12123 3977 12110 3954 12129
3978 12163
$$
JMC/CKPWhat forecasters said that day
The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Sacramento, CA wrote its last area forecast discussion before this flash flood warning went out at Oct 4, 3:30 PM PDT, 1 hour 48 minutes earlier.
Area forecast discussion, Oct 4, 3:30 PM PDT, 1 hour 48 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE SACRAMENTO CA 330 PM PDT SAT OCT 4 2008 .DISCUSSION... PRECIPITATION HAS TURNED SHOWERY OVER INTERIOR NORCAL AS THE UPPER LEVEL TROF AXIS AND LEFT EXIT REGION OF THE UPPER JET WORK EWD. BY LATE AFTERNOON AND THIS EVENING...NORCAL WILL BE ON THE SUBSIDENCE SIDE OF THE JET...AND SHOWER ACTIVITY WILL BE DIMINISHING. THE PIN-HEAD AND POP-UP ECHOES ON THE RADAR ARE INDICATIVE OF THE RELATIVELY SHALLOW LAYER OF INSTABILITY FROM THE LCL...AROUND 3 THSD FEET...UP TO ABOUT 12-14 THSD FEET. DUE TO THE SPLITTING UPPER TROF...THE COLD POCKET REMAINED FURTHER N...LIMITING THE INSTABILITY IN THE MID LEVELS TO SHALLOW/PULSE TYPE CONVECTION. THIS ALSO RESULTED IN SNOW LEVELS NOT LOWERING TOO MUCH TODAY WITH THE PASSAGE OF THE TROF. THE CROSS MTN FLOW OFF THE COASTAL MTNS RESULTED IN ADIABATIC SINKING/DRYING OVER PORTIONS OF THE W SIDE OF THE SAC VLY TODAY AND ERODED THE CLOUDS FOR A TIME. BUT DIFFERENTIAL HEATING RESULTED IN FORMATION OF AFTN CUMULUS AND ISOLATED SHOWERS. MUCH OF THIS CUMULIFORM CLOUDINESS WILL BE DECREASING THIS EVENING. THE FLOW ABOVE 700 MBS WILL TURN MORE NWLY AS THE JET SHIFTS EWD... DRYING OUT THE UPPER LEVELS OF THE ATMOSPHERE AS INDICATED BY CURRENT SATELLITE. THE FLOW BELOW 700 MBS IS FORECAST TO WEAKEN SIGNIFICANTLY BUT REMAIN SW OR WLY PROVIDING AT LEAST SOME UPSLOPE COMPONENT INTO THE SIERNEV. HOURLY LAPS DATA SHOW THIS TREND OF UPSLOPE FLOW AND MOISTURE CONVERGENCE INTO THE SIERNEV...AND UPVALLEY AND MOISTURE CONVERGENCE OVER THE NRN SAC VLY WHERE THE RADAR ECHOES WERE A LITTLE MORE SIGNIFICANT THAN ELSEWHERE. WITH INSTABILITY WEAKENING RAPIDLY AFT 01Z...WE WILL LET THE WINTER WX ADVSRY EXPIRE AT THAT TIME. UPPER TROF AXIS FORECAST TO MOVE INTO THE GREAT BASIN BY SUN MORNING ALLOWING THE ERN PAC RIDGE TO BUILD OVER THE AREA THRU SUN. PARTIAL CLEARING IS EXPECTED OVERNIGHT AS THE DRIER AIR ALOFT GRADUALLY MIXES DOWN. HOWEVER...NOW THAT WE HAVE HAD OUR FIRST RAIN...CAN FOG SEASON BE FAR AWAY? A LITTLE TOO EARLY FOR THE PEAK OF FOG SEASON YET...BUT NOCTURNAL COOLING WILL RESULT IN A LOW LEVEL RADIATIVE INVERSION TRAPPING MOISTURE BELOW IT. AREAS OF LOW CLOUDS AND LIGHT FOG ARE LIKELY TO DEVELOP OVERNITE OVER MANY AREAS. EXPECT THAT CLOUDS WILL CONTINUE TO LINGER OVER THE SIERNEV THROUGH THE NITE AND INTO SUN MORNING BEFORE GETTING MIXED OUT DURING THE DAY ON SUN. WE HAVE TRENDED OUR SKY/TEMP FORECASTS ACCORDINGLY. THE WX PATTERN LOOKS TO BE PROGRESSIVE INTO MON AS THE ERN PAC RIDGE AMPLIFIES AND MOVES FURTHER INLAND WITH THE APPROACH OF THE NEXT TROF TOWARDS THE PAC NW. AN EVEN BRIGHTER AND WARMER DAY IS EXPECTED ON MON...SHOULD BE DELIGHTFUL WITH NEAR NORMAL TEMPS. A TROF AND COLD FRONT WILL APPROACH THE PAC NW COAST MON NITE...MOVING WELL INLAND AND WEAKENING ON TUE. TEMPS EXPECTED TO MODERATE TO ABOVE NORMAL ON TUE AS HIGH PRESSURE DOMINATES NORCAL WX. WARMER...DRIER NLY FLOW EXPECTED TO DEVELOP POST-TROF AND FRONT ON TUE. JHM .EXTENDED DISCUSSION (WEDNESDAY THROUGH SATURDAY)...RIDGE OF HIGH PRESSURE OVER THE EASTERN PACIFIC AND NUDGING INTO NORTHERN CALIFORNIA WEDNESDAY FOR NEAR NORMAL TEMPERATURES AND DRY WEATHER ALONG WITH NORTHERLY WINDS. HIGH PRESSURE WEAKENS OVER NORTHERN CALIFORNIA ON THURSDAY BRINGING A LITTLE COOLER TEMPERATURES. THE MODELS DIVERGE FOR FRIDAY AND SATURDAY WITH THE 12Z OPERATIONAL GFS SHOWING HIGH PRESSURE HOLDING OVER THE EASTERN PACIFIC AND THE TROUGH INTO THE GREAT BASIN AND THE ECMWF BRINGS THE TROUGH ONTO THE WEST COAST AND DOWN INTO NEVADA AND UTAH. THE GFS ENSEMBLE SPREAD OF 500MB HEIGHTS IS AROUND 60M WITH THE MEAN HAVING THE TROUGH FURTHER WEST THAN THE OPERATIONAL RUN BRINGING LOWER CONFIDENCE. THE FORECAST LEANS TOWARDS THE ECMWF BUT NOT AS DEEP WITH THE TROUGH SO TEMPERATURES WILL DROP BELOW NORMAL. STILL KEPT FORECAST DRY AT THIS TIME BUT WILL HAVE TO MONITOR TRACK OF TROUGH AND SEE IF WE NEED TO ADD PRECIPITATION...ESPECIALLY TO WESTERN PLUMAS AND THE SIERRA ON SATURDAY. HSO .AVIATION... SCATTERED SHOWERS THIS AFTERNOON WILL TAPER OFF THIS EVENING EXCEPT ISOLATED SHOWERS MAY LINGER OVER THE SHASTA COUNTY MOUNTAINS AND DOWN THE SIERRA OVERNIGHT AS THE TROUGH SHIFTS TO THE EAST. LIFR TO MVFR CONDITIONS ARE EXPECTED OVER THE HIGHER TERRAIN INTO THIS EVENING. VFR CONDITIONS EXCEPT LOCAL MVFR CONDITIONS WITH SHOWERS IN THE VALLEY THIS AFTERNOON AND EARLY EVENING. LINGERING LOW LEVEL MOISTURE AND AN INVERSION DEVELOPING OVERNIGHT MAY BRING A RETURN TO AREAS OF LOW CLOUDS AND PATCHY FOG WITH LIFR/IFR CONDITIONS IN THE CENTRAL VALLEY AND HIGH MOUNTAIN VALLEYS...LIKE QUINCY AND CHESTER AND IN LAKE COUNTY AROUND SUNRISE. THE LOW CLOUDS AND FOG SHOULD DISSIPATE IN THE VALLEYS BY AROUND 10 AM. OTHERWISE...VFR CONDITIONS ARE EXPECTED TO PREVAIL TOMORROW WITH HIGH PRESSURE BUILDING INTO NORTHERN CALIFORNIA. HSO && .STO WATCHES/WARNINGS/ADVISORIES... WINTER WEATHER ADVISORY UNTIL 5 PM PDT FOR THE WEST SLOPE NORTHERN SIERRA NEVADA INCLUDING WESTERN PLUMAS COUNTY/LASSEN PARK. &&
Hazardous weather outlook, Oct 4, 7:00 AM PDT, 10 hours 18 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE SACRAMENTO CA 700 AM PDT SAT OCT 4 2008 CAZ013>019-063-064-066>069-051400- SHASTA LAKE AREA/NORTHERN SHASTA COUNTY- BURNEY BASIN/EASTERN SHASTA COUNTY-NORTHERN SACRAMENTO VALLEY- CENTRAL SACRAMENTO VALLEY-SOUTHERN SACRAMENTO VALLEY- CARQUINEZ STRAIT AND DELTA-NORTHERN SAN JOAQUIN VALLEY- MOUNTAINS SOUTHWESTERN SHASTA TO NORTHERN LAKE COUNTIES- CLEAR LAKE/SOUTHERN LAKE COUNTY-MOTHERLODE- EAST FOOTHILLS/NORTH SACRAMENTO VALLEY- WESTERN PLUMAS COUNTY/LASSEN PARK-WEST SLOPE NORTHERN SIERRA NEVADA- 700 AM PDT SAT OCT 4 2008 THIS HAZARDOUS WEATHER OUTLOOK IS FOR INTERIOR NORTHERN CALIFORNIA. .DAY ONE...TODAY A COOL...SHOWERY WEATHER PATTERN IS FORECAST OVER INTERIOR NORTHERN CALIFORNIA TODAY. IN THE MOUNTAINS...SNOW LEVELS ARE FORECAST TO GRADUALLY LOWER TO AROUND 7000 FEET LATE IN THE DAY. SNOW ACCUMULATIONS OF AN INCH OR TWO WILL BE POSSIBLE AT SOME OF THE HIGHER PASSES...WITH AS MUCH AS 6 INCHES POSSIBLE ON THE HIGHER PEAKS. * WINTER WEATHER ADVISORY....SEE WWUS46 KSTO - WSWSTO FOR DETAILS * .DAYS TWO THROUGH SEVEN... SUNDAY THROUGH FRIDAY NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER CONDITIONS TO THEIR LOCAL NATIONAL WEATHER SERVICE OFFICE. THE LATEST WEATHER INFORMATION IS AVAILABLE ON THE INTERNET AT (LOWER CASE): HTTP://WWW.WRH.NOAA.GOV/STO
In the hours before
Special weather statement, Oct 4, 12:50 PM PDT, 4 hours 28 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE SACRAMENTO CA 1150 AM PST SAT OCT 04 2008 CAZ013>019-063-064-066>069-050000- 1150 AM PST SAT OCT 04 2008 ...24 HOUR PRECIPITATION TOTALS FROM THE FIRST MAJOR RAIN EVENT OF THE 2008-2009 WATER YEAR... AUTOMATED SURFACE OBSERVING SYSTEM TOTALS... SACRAMENTO DOWNTOWN................0.18 SACRAMENTO EXECUTIVE AP............0.25 SACRAMENTO INTERNATIONAL AP........0.12 VACAVILLE..........................0.20 TRAVIS AFB.........................0.04 STOCKTON AP........................0.09 MODESTO AP.........................0.47 ALTURAS............................0.35 TAHOE VALLEY.......................0.79 BLUE CANYON........................1.94 MOUNT SHASTA.......................0.77 MONTAGUE/SISKIYOU..................0.17 REDDING............................0.68 RED BLUFF..........................0.46 MARYSVILLE.........................0.54 OROVILLE...........................1.18 FOOTHILL REGION... GRASS VALLEY.......................1.38 AUBURN.............................0.52 SUTTER HILL........................0.64 SAN ANDREAS........................0.25 SONORA.............................0.22 GROVELAND..........................0.33 MOUNTAINS... SHASTA DAM........................2.20 OAK MOUNTAIN......................3.36 SIMS..............................2.84 SUGARLOAF.........................2.40 LASSEN LODGE......................1.46 MINERAL...........................2.49 STERLING CITY.....................3.44 FOUR TREES........................1.80 NATIONAL WEATHER SERVICE WEATHER SPOTTERS... ELK GROVE (LAGUNA CREEK)...........0.30 NORTH STOCKTON.....................0.12 PACIFIC HOUSE......................1.38 SHASTA LAKE........................2.30 SHASTA LAKE 2......................1.79 FORESTHILL.........................0.75 CHICO..............................0.69 SHINGLETOWN........................1.95 PARADISE 2.........................2.36 POWELL
Nearby
Flash Flood Warnings in California, 2008Every flash flood warning in 2008
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.